FDA: Injectable drugs from Massachusetts facility suspect in meningitis outbreak
POSTED: Tuesday, October 16, 2012 - 11:30am
UPDATED: Tuesday, October 16, 2012 - 11:34am
CNN — More issues have been reported with drugs from a Massachusetts compounding pharmacy linked to a deadly multistate outbreak of fungal meningitis, federal officials say.
Fifteen people have died from the non-contagious meningitis associated with injections of a contaminated steroid produced by the New England Compounding Center.
As part of the ongoing investigation into the center, a patient with possible meningitis has been identified who received an injection of another NECC product, triamcinolone acetonide, the Food and Drug Administration said Monday.
And a fungal infection from Aspergillus was reported in a transplant patient who received cardioplegic solution from NECC, the FDA said. Cardioplegic solution is used to induce paralysis of the heart during open-heart surgery.
"An investigation of this patient is ongoing; and there may be other explanations for their Aspergillus infection," the FDA said Wednesday.
The health care facility initially reported two transplant patients having infections from Aspergillus, the FDA said.
The heart transplant patient received the cardioplegic solution in August, and the patient who received the triamcinolone injection was treated on September 19 -- both before NECC recalled its products, according to a CDC official, who declined to be named due to the sensitivity of the subject.
The NECC announced a recall of all its products October 6. The FDA said "the sterility of any injectable drugs ... produced by NECC (is) of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection."
The CDC reported Monday the number of meningitis cases increased from 205 to 214, spread across 15 states.
Two of the cases are a "peripheral joint infection" that specifically affects a joint such as a knee, hip, shoulder or elbow, officials said.
The cases have been linked to injections of a contaminated steroid, methylprednisolone acetate, produced by the NECC. Some 14,000 people may have received the injections, the CDC estimated last week.
A Minnesota woman, Barbe Puro, filed a lawsuit Thursday -- which may be the first from the outbreak -- against the Massachusetts pharmaceutical company at the center of the deadly incident. In it, she alleges she was injected in September with a tainted batch of steroids from the NECC.
Meanwhile, members of Congress expanded an investigation into the outbreak Friday.
In a letter to the director of the Massachusetts Board of Registration in Pharmacy, leaders of the House Committee on Energy and Commerce noted the Food and Drug Administration sent the NECC a warning letter in 2006 "detailing significant violations witnessed" by investigators the previous year.
Massachusetts Gov. Deval Patrick also accused the NECC last week of misleading regulators and operating outside its license by shipping large batches of drugs nationwide. Plus, the state's pharmacy board mandated that all Massachusetts compounding pharmacies sign affidavits stating they are complying with state regulations requiring compounders to mix medications for specific patients.
Meningitis is an inflammation of the protective membranes covering the brain and spinal cord. It is usually caused by an infection, frequently with bacteria or a virus, but it can also be caused by less common pathogens, such as fungi in this case, according to the CDC.
Fungal meningitis is very rare and, unlike viral and bacterial meningitis, is not contagious.
Dr. William Schaffner, chairman of the Department of Preventive Medicine at Vanderbilt University Medical Center, told CNN that fungal infections are not usually mild. He said when a fungus invades small blood vessels, it can cause them to clot or bleed, which can lead to symptoms of small strokes.
In addition to typical meningitis symptoms such as headache, fever, nausea and stiffness of the neck, people with fungal meningitis may also experience confusion, dizziness and discomfort from bright lights. Patients might just have one or two of these symptoms, the CDC says.